Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 231, NWS Aberdeen, SD

September 14, 1997Potter County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 14, 1997, 6:37 PM CDT for Potter County, Walworth County, South Dakota. It was in force for 73 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 14, 1997, 6:37 PM CDT (23:37 UTC)
Expired
Sep 14, 1997, 7:50 PM CDT
In force
73 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Potter County, SD, Walworth County, SD

What was reported inside it

TimeReportWhereRemark
Sep 14, 6:45 PM CDTThunderstorm Wind 61Gettysburg, SDDamaging thunderstorm winds uprooted trees and broke off many large tree branches.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1997-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1997-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 142335 RRA
SVRABR
SDC107-129-150035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
637 PM CDT SUN SEP 14 1997

* SEVERE THUNDERSTORM WARNING FOR
  POTTER COUNTY - NORTH CENTRAL SOUTH DAKOTA
  SOUTHERN WALWORTH COUNTY - NORTH CENTRAL SOUTH DAKOTA

* UNTIL 750 PM CDT
 
* SOME LOCATIONS AFFECTED
  SWAN CREEK PUBLIC USE AREA          AROUND 640 PM CDT
  AKASKA                              AROUND 710 PM CDT
  LOWRY                               AROUND 730 PM CDT
  HOVEN                               AROUND 745 PM CDT
 
* AT 632 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 20 MILES SOUTHEAST OF MOBRIDGE TO 15 MILES
  SOUTHWEST OF RIDGEVIEW.  THESE STORMS ARE MOVING EAST AT 15 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

WCT/LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:41 AM CDT, 8 hours 56 minutes earlier.

Area forecast discussion, Sep 14, 9:41 AM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
940 AM CDT SUN SEP 14 1997

OBSERVER AT PIR SEEMED TO INDICATE THE SHOWERS OVER CENTRAL SOUTH
DAKOTA WERE WEAK. THE SHOWER ACTIVITY IS PROBABLY OVERACCENUTATED ON
THE 88D SINCE WERE LOOKING UP AT AROUND 20,000 FEET. OK ON PRECIPITATION
HOWEVER...CLOUDS MAY BE THE PROBLEM. BACK EDGE OF CLOUD SHIELD WAS
CLEAR BACK IN SOUTHWEST SOUTH DAKOTA AT 10Z. THIS WOULD GIVE MOST OF
THE CWA A MOSTLY CLOUDY DAY SINCE A THICK MID AND HIGH LEVEL CLOUD DECK
EXISTS OVER THE AREA. THIS SHOULD HOLD TEMPERATURES DOWN...ALTHOUGH
TEMPERATURES ARE ALREADY AHEAD OF SCEDULE. WILL UPDATE TO LEAVE CLOUDS
IN ACROSS MOST OF THE AREA THIS AFTERNOON.

.ABR...NONE.

CB

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:49 PM CDTSevere Thunderstorm WarningABRDewey56 min
Sep 14, 6:56 PM CDTSevere Thunderstorm WarningABRDewey29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.